Texas, 2022

High Wind in Texas, January 14 to 15, 2022

January 14 to 15, 2022 · NWS LUB · 15 events in 15 counties and zones

An intensifying storm system dropping through the center of the nation brought a prolonged period of wind to West Texas from the afternoon of the 14th into the morning of the 15th. A strong cold front moved through during the afternoon and evening hours, switching the winds around to the north and carrying much colder air on strong winds.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An intensifying storm system dropping through the center of the nation brought a prolonged period of wind to West Texas from the afternoon of the 14th into the morning of the 15th. A strong cold front moved through during the afternoon and evening hours, switching the winds around to the north and carrying much colder air on strong winds. Blowing dust peaked on the evening of the 14th, along and behind the frontal passage, while temperatures tumbled into the 20s by early on the 15th. Stout northerly winds continued to blow Friday night and through much of Saturday, generally peaking during the overnight hours, before finally diminishing Saturday evening as the storm system shifted off to the east. Peak wind gusts of 58 to 66 mph were common, favoring the southeast Texas Panhandle and Rolling Plains. The highest wind gust measured was 67 mph, recorded at Childress Municipal Airport (Childress County), though the entire region experienced gusts in excess of 50 mph.

High wind reports below are from the Texas Tech University West Texas mesonet:

67 mph at Childress ASOS (Childress County),|66 mph at Caprock Canyons State Park (Briscoe County),|65 mph at Turkey (Hall County),|65 mph at Abernathy (Hale County),|65 mph at Graham (Garza County),|63 mph at Silverton (Briscoe County),|63 mph at Paducah (Cottle County),|61 mph at Aspermont (Stonewall County),|60 mph at McAdoo (Dickens County),|60 mph at White River Lake (Crosby County),|59 mph at Plainview (Hale County),|59 mph at Lubbock ASOS (Lubbock County),|59 mph at Reese (Lubbock County),|59 mph at Northfield (Motley County),|59 mph at Roaring Springs (Motley County),|58 mph at Olton (Lamb County),|58 mph at Slaton (Lubbock County),|58 mph at O'Donnell (Lynn County),|58 mph at Guthrie (King County),|58 mph at Aiken (Hale County),|58 mph at Tulia (Swisher County), and|58 mph at Childress (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 14, 2:38 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 14, 2:38 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
238 PM CST Fri Jan 14 2022

.SHORT TERM...
Strong wind is expected much of the upcoming 24 hours as our region
will be in the southwest and western quadrant of a deepening low
pressure system moving from South Dakota into southeast Oklahoma and
northeast Texas this time tomorrow. A strong cold front was diving
southward through the region this afternoon being pushed by 3-hour
surface pressure rises as much as 8 to 10 millibars aimed mainly
through the southeast Panhandle into the northern Rolling Plains.
Wind speeds already reaching into the Wind Advisory levels over the
southwest Texas Panhandle should expand over most of the area with
sustained 25 to 35 mph winds through the evening. Wind speeds likely
to subside slightly overnight into Saturday morning then will mix
into stronger flow again mid to late Saturday morning. We will
retain the previous Wind Advisory through Saturday 21Z. The airmass
will dry at all levels overnight into Saturday on the back side of
the deepening upper low. Temperatures will drop to near normal
levels tonight so even with the strong winds, Wind Chills in the
single digits and teens will not require highlights. Saturday high
temperatures will be a solid 20 degrees colder or more than today.
Winds will gradually taper late in the day. RMcQueen

.LONG TERM...
Winds will finally be on a downward trend by tomorrow night as the
deepening upper low moves eastward across the Mississippi River
Valley. Given the continuous CAA from northerly winds, low temps
Sunday morning will be in the mid/upper teens to low 20s. Winds will
return to the south to southwest Sunday bringing a temporary warmup
into the 60s. A weaker secondary front will push through the region
late Sunday into early Monday as the region remains under
northwesterly upper flow. This will only affect Monday's highs
slightly by cooling them 4-5 degrees over Sunday's highs. Upper
ridging will move in overhead by late Monday and will give way to
mostly zonal flow by Tuesday. With this We will continue on our
roller coaster of ever changing temperatures. Westerly winds ahead
of an approaching cold front will warm highs by 5-10 degrees Tuesday
only to be cooled by 10-15 degrees on Wednesday as a cold front
pushes through by sunrise. Models remain in decent agreement with
bringing a strong surface high over the Midwest by late Thursday.
This would cause surface winds across the region to be out of the
east to northeast. Being a cool, upsloping wind temps are currently
progged to be in the low/mid 40s Thursday. There are indications of
cloud cover as well which could allow highs to be even lower than
forecasted.

&&

.FIRE WEATHER...
A cold front will sweep southward late this afternoon, but strong
wind and relative humidity still around 15 to 25 percent with ERC's
in the 90th to 96th percentile much of the area due to drought will
validate retaining the Red Flag Warning through 6 pm this evening.
After that point, colder air will gradually increase humidity levels
though strong winds will continue. Any current projects should be
monitored very closely with increasing north winds imminent.
RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST this evening for TXZ021>044.

Wind Advisory until 3 PM CST Saturday for TXZ021>044.

&&

05/51
Hazardous weather outlook, Jan 14, 2:39 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
239 PM CST Fri Jan 14 2022

TXZ021>044-152045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
239 PM CST Fri Jan 14 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Dry, warm, and windy conditions will bring critical fire weather
conditions to much of the area today. A Red Flag Warning is in
effect from Noon until 6 PM.

Strong north winds of 25 to 35 mph with gusts to 50 mph will spread
across the area behind a cold front late this afternoon into the
night. This will lead to areas of blowing dust. Winds will only
slightly weaken overnight. Therefore, a Wind Advisory is in effect
from 1 pm today until 3 pm Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Northerly winds will once again increase to 25-35 mph with gusts to
50 mph by Saturday morning and remain elevated through the afternoon.
A Wind Advisory will remain in effect until 3 pm Saturday.

Beyond Saturday, the probability for widespread hazardous weather is
low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Briscoe

When
January 14, 4:46 PM CST to January 15, 3:47 AM CST
Where
Briscoe forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Childress

When
January 14, 5:30 PM CST to 8:26 PM CST
Where
Childress forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Cottle

When
January 14, 6:25 PM CST to 6:42 PM CST
Where
Cottle forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, King

When
January 14, 6:37 PM CST to 8:26 PM CST
Where
King forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

High Wind, Motley

When
January 14, 7:01 PM CST to January 15, 2:45 AM CST
Where
Motley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
January 14, 7:21 PM CST to January 15, 4:08 AM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Swisher

When
January 14, 9:22 PM CST
Where
Swisher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hale

When
January 14, 9:59 PM CST to January 15, 2:30 AM CST
Where
Hale forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Stonewall

When
January 14, 10:14 PM CST
Where
Stonewall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

High Wind, Lamb

When
January 14, 10:18 PM CST
Where
Lamb forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Dickens

When
January 14, 10:59 PM CST to 11:42 PM CST
Where
Dickens forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Hall

When
January 15, 1:10 AM CST to 1:48 AM CST
Where
Hall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Crosby

When
January 15, 1:35 AM CST to 9:59 AM CST
Where
Crosby forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Garza

When
January 15, 3:38 AM CST to 4:47 AM CST
Where
Garza forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Lynn

When
January 15, 5:30 AM CST
Where
Lynn forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994729, 994728, 994731, 994732, 994733, 994735, 994736, 994738, 994737, 994739, 994740, 994741, 994742, 994743, 994744.